Alert archive / Georgia / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 508, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Jul 31, 2008, 7:29 PM EDT for Coweta County, Fayette County, Fulton County, Georgia. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2008, 7:29 PM EDT (23:29 UTC)
- Expired
- Jul 31, 2008, 7:45 PM EDT
- In force
- 16 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
Counties Coweta County, GA, Fayette County, GA, Fulton County, GA
The radar
The Atlanta radar (KFFC), 15 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.5 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1603 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 559 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -48 m²/s²
- 0-3 km storm-relative helicity
- -14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KFFC 312329 SVRFFC GAC077-113-121-312345- /O.NEW.KFFC.SV.W.0508.080731T2329Z-080731T2345Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PEACHTREE CITY GA 729 PM EDT THU JUL 31 2008 THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN FAYETTE COUNTY IN NORTH CENTRAL GEORGIA SOUTHWESTERN FULTON COUNTY IN NORTH CENTRAL GEORGIA NORTH CENTRAL COWETA COUNTY IN WEST CENTRAL GEORGIA * UNTIL 745 PM EDT * AT 725 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR PALMETTO...MOVING SOUTHEAST AT 21 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CANONGATE...THOMAS CROSSROADS...TYRONE AND SANDY CREEK. IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6. LAT...LON 3350 8448 3339 8468 3350 8474 3358 8463 TIME...MOT...LOC 2329Z 315DEG 18KT 3351 8462 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 6:40 PM EDT, 49 minutes earlier.
Area forecast discussion, Jul 31, 6:40 PM EDT, 49 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 640 PM EDT THU JUL 31 2008 .SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/... CURRENT RADAR LOOP SHOWS SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS THE AREA. THIS CONVECTION IS ASSOCIATED WITH A SURFACE TROUGH EXTENDING DOWN THROUGH THE CAROLINAS. SOUTHWESTERLY FLOW ACROSS THE AREA IS PULLING GOOD MOISTURE FROM THE GULF. THIS MOISTURE...IN COMBINATION WITH THE TROUGH INSTABILITY...WILL FUEL CONVECTIVE DEVELOPMENT INTO TONIGHT. A SLIGHT RISK OF SEVERE STORMS EXISTS ACROSS THE EASTERN PORTION OF THE STATE FOR THIS AFTERNOON AND TONIGHT...WITH THE PRIMARY CONCERN BEING DAMAGING WINDS. MODELS ARE FAIRLY CONSISTENT WITH PUSHING THE TROUGH SOUTHWARD THROUGH NORTH AND CENTRAL GA FRIDAY...AND STALLING ACROSS SOUTH GA OR NORTHERN FL SATURDAY. A WEAK SURFACE DISTURBANCE WILL PROVIDE SOME ADDITIONAL INSTABILITY OVER NORTH GEORGIA SATURDAY...BRINGING THE POSSIBILITY OF SOME ISOLATED CONVECTIVE ACTIVITY. LATEST MODEL RUNS ARE NOT AS BOLD AS YESTERDAY WITH THE SURFACE HIGH PRESSURE SYSTEM OVER THE NORTHERN PLAINS...BUT THEY DO STILL HINT AT A SOUTHEASTWARD DEVELOPMENT OF THE HIGH INTO THE MID ATLANTIC STATES THROUGH THE WEEKEND. UPPER LEVEL HIGH OVER CENTRAL PLAINS STILL EXPECTED TO BUILD EASTWARD OVER THE REGION INTO NEXT WEEK. TEMPERATURES FOR THE SHORT TERM ARE EXPECTED TO BE WARMER THAN NORMAL...WITH DAILY HIGHS ON SATURDAY AS MUCH AS FIVE DEGREES ABOVE SEASONAL NORMS. .LONG TERM /SUNDAY THROUGH THURSDAY/... UPPER LEVEL RIDGE FORECAST TO BUILD EASTWARD THROUGH WEDNESDAY...SUPPRESSING CONVECTIVE DEVELOPMENT AT LEAST THROUGH EARLY NEXT WEEK. MODELS ARE IN AGREEMENT WITH THE DEVELOPMENT OF AN UPPER LEVEL LOW IN THE NORTHERN GULF MONDAY AND TUESDAY...USHERING MOISTURE BACK ACROSS THE SOUTHEAST. UNCERTAINTY EXISTS REGARDING THE DEVELOPMENT OF THIS SYSTEM THROUGH DAY 7...SO WE WILL CONTINUE WITH THE CURRENT THINKING OF CHANCE POPS. TEMPERATURES SUNDAY ARE EXPECTED TO BE NEAR SEASONAL NORMS...WITH A SLOW WARMING TREND THROUGH WEDNESDAY. 01/31 && .AVIATION... KEY CHALLENGE THIS FORECAST IS THUNDERSTORM RELATED. LINE OF THUNDERSTORMS OVER NORTHWEST GEORGIA SHOULD BE APPROACHING THE ATLANTA AREA AIRPORTS JUST BEFORE 01Z. PRIOR TO THAT MORE ISOLATED AND WEAKER CONVECTION WILL BE WITHIN THE VICINITY OF ATL/FTY. WITH CONSIDERABLE MOISTURE AT THE SURFACE AFTER TODAYS STORMS...VIS/CIGS SHOULD LOWER INTO AT LEAST THE MVFR RANGE LATE TONIGHT (AROUND 09-12Z). EXPECT STORMS TO FIRE JUST SOUTH OF ATL AND AHN TOMORROW AFTERNOON... SO ANTICIPATE PUTTING TSRA ONLY IN MCN AND CSG THEN. WINDS REMAIN LIGHT WEST THROUGH THE NEXT 24 HOURS. RRH && .PRELIMINARY POINT TEMPS/POPS... ATHENS 71 95 71 96 69 / 40 20 0 20 20 ATLANTA 73 91 73 94 72 / 40 20 5 20 20 BLAIRSVILLE 68 90 68 90 63 / 40 10 10 20 10 CARTERSVILLE 71 92 67 94 66 / 40 20 5 20 10 COLUMBUS 75 91 74 94 73 / 30 40 20 20 20 GAINESVILLE 71 90 71 93 70 / 40 20 10 20 10 MACON 75 93 72 97 72 / 30 30 10 20 20 ROME 72 93 69 94 69 / 50 10 5 20 10 PEACHTREE CITY 71 90 68 93 70 / 40 20 5 20 20 VIDALIA 77 95 75 96 73 / 30 50 20 30 20 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jul 31, 5:10 PM EDT, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE PEACHTREE CITY GA 510 PM EDT THU JUL 31 2008 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-011000- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 510 PM EDT THU JUL 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE THROUGH EVENING. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE. .SYNOPSIS... A WEAK SURFACE TROUGH WILL CONTINUE FROM THE CAROLINAS INTO EAST CENTRAL GEORGIA TONIGHT...AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS NORTH GEORGIA. .PRIMARY HAZARDS... LOCALIZED DAMAGING WIND GUSTS AND LARGE HAIL ARE POSSIBLE IN THE STRONGEST THUNDERSTORMS...MAINLY BEFORE MIDNIGHT. .DISCUSSION... A MOIST AIRMASS COMBINED WITH AFTERNOON HEATING AND AN UPPER LEVEL DISTURBANCE...HAS GENERATED THUNDERSTORMS ACROSS MUCH OF NORTH AND CENTRAL GEORGIA THIS AFTERNOON AND EVENING. WITH CAPES FROM 1500 TO 2500...SOME THUNDERSTORMS WILL BE STRONG WITH A FEW POSSIBLY BECOMING SEVERE. WHILE STRONG GUSTY WINDS AND LARGE HAIL ARE EXPECTED TO BE THE PRIMARY THREATS...FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAIN ARE ALSO POSSIBLE WITH ANY STORM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD BE PREPARED FOR POSSIBLE ACTIVATION THIS EVENING.
In the hours before
Special weather statement, Jul 31, 6:11 PM EDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 611 PM EDT THU JUL 31 2008 GAZ008-009-312245- 611 PM EDT THU JUL 31 2008 ...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS IN UNION AND TOWNS COUNTIES UNTIL 645 PM EDT... AT 609 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM 6 MILES NORTH OF TATE CITY TO 7 MILES WEST OF BLAIRSVILLE...MOVING SOUTHEAST AT 21 MPH. THESE STORMS HAVE THE POTENTIAL TO PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE ACROSS UNION AND TOWNS COUNTIES THROUGH 645 PM EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE ALEXANDERS MILL...YOUNG HARRIS... HIAWASSEE...BLAIRSVILLE...TATE CITY...PRESLEY...OWLTON...BRASSTOWN BALD MOUNTAIN...DESOTO FALLS AND VOGEL STATE PARK. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Jul 31, 6:14 PM EDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 614 PM EDT THU JUL 31 2008 GAZ012>014-019>021-312245- 614 PM EDT THU JUL 31 2008 ...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS IN CHEROKEE...BARTOW... PICKENS...FLOYD...DAWSON AND GORDON COUNTIES UNTIL 645 PM EDT... AT 612 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM 7 MILES NORTHEAST OF TALKING ROCK TO COOSA...MOVING EAST AT 25 MPH. THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE ACROSS CHEROKEE...BARTOW...PICKENS...FLOYD...DAWSON AND GORDON COUNTIES THROUGH 645 PM EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE REDBUD...PINSON...ARMUCHEE...RANGER...PLAINVILLE... CALHOUN...COOSA...SHANNON...CAVE SPRING...HINTON AND FOLSOM. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS. LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND LIGHTNING STRIKES. RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
Special weather statement, Jul 31, 6:44 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 644 PM EDT THU JUL 31 2008 GAZ013-020-021-312315- 644 PM EDT THU JUL 31 2008 ...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS IN CHEROKEE...BARTOW AND PICKENS COUNTIES UNTIL 715 PM EDT... AT 642 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM JASPER TO WHITE...MOVING SOUTHEAST AT 25 MPH. THESE STORMS HAVE THE POTENTIAL TO FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE ACROSS PORTIONS OF CHEROKEE...BARTOW AND PICKENS COUNTIES THROUGH 715 PM EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE PINE LOG...JASPER...CARTERSVILLE...EMERSON...TATE...RED TOP MOUNTAIN STATE PARK...MARBLEHILL...WALESKA...BALL GROUND... AND FREE HOME. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Jul 31, 6:45 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 645 PM EDT THU JUL 31 2008 GAZ008-009-016-312315- 645 PM EDT THU JUL 31 2008 ...SIGNIFICANT WEATHER ALERT FOR 45 MPH WINDS IN WHITE...UNION AND TOWNS COUNTIES UNTIL 715 PM EDT... AT 643 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER UNICOI STATE PARK...MOVING EAST AT 19 MPH. THIS STORM HAS THE POTENTIAL FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS WHITE...UNION AND TOWNS COUNTIES THROUGH 715 PM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE BRASSTOWN BALD MOUNTAIN...UNICOI STATE PARK...ROBERTSTOWN...NACOOCHEE...HELEN AND SAUTEE. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Jul 31, 7:03 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 703 PM EDT THU JUL 31 2008 GAZ044-312330- 703 PM EDT THU JUL 31 2008 ...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND HEAVY RAIN IN FULTON COUNTY UNTIL 730 PM EDT... AT 700 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES NORTHWEST OF FAIRBURN. THE THUNDERSTORM WAS NEARLY STATIONARY. THIS STORM HAS THE POTENTIAL TO PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH IN SOUTH FULTON COUNTY THROUGH 730 PM EDT. SOME LOCATIONS THAT MAY BE AFFECTED BY THIS STORM INCLUDE UNION CITY AND FAIRBURN. LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND LIGHTNING STRIKES. RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY. THIS STORM MAY CAUSE MINOR FLOODING OF SMALL CREEKS AND ROADWAYS.
Special weather statement, Jul 31, 7:18 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 718 PM EDT THU JUL 31 2008 GAZ043-312345- 718 PM EDT THU JUL 31 2008 ...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND HEAVY RAIN IN DOUGLAS COUNTY UNTIL 745 PM EDT... AT 718 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR MCWHORTER. THE THUNDERSTORM WAS NEARLY STATIONARY. THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH THROUGH 745 PM EDT. SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE MCWHORTER ...FAIRPLAY...CHAPEL HILL...DOUGLASVILLE AND HANNAH. LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND LIGHTNING STRIKES. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY. THIS STORM MAY CAUSE MINOR FLOODING OF SMALL CREEKS AND ROADWAYS.
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 8:08 PM EDT | Severe Thunderstorm Warning | FFC | Talbot, Taylor, Upson | 32 min |
| Jul 31, 3:34 PM EDT | Severe Thunderstorm Warning | FFC | Hancock, Putnam | 41 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.